Utah, 2011Flood in Utah, July 1 to 15, 2011
July 1 to 15, 2011 · NWS GJT · 1 event in 1 county or zone
The last of the record snowpack across the central Rocky Mountains continued to melt into early July and caused extended high flows and river flooding along the Green River along the west edge of Grand County through the middle of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The last of the record snowpack across the central Rocky Mountains continued to melt into early July and caused extended high flows and river flooding along the Green River along the west edge of Grand County through the middle of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 8:06 PM MST, 3 hours 54 minutes earlier.
Area forecast discussion, Jun 30, 8:06 PM MST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
906 PM MDT THU JUN 30 2011
.UPDATE...WINDS HAVE GRADUALLY DECREASED THIS EVENING OVER THE
SOUTHWEST CORNER OF COLORADO. ALSO...RELATIVE HUMIDITY VALUES HAVE
INCREASED. THEREFORE CRITICAL FIRE WEATHER CONDITIONS ARE NO LONGER
BEING MET OVER MOST OF THE LOWER ELEVATIONS OF SOUTHWEST COLORADO...
THUS THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.
.PREVIOUS DISCUSSION ISSUED /317 PM MDT THU JUN 30 2011/...
.SHORT TERM DISCUSSION...TONIGHT THROUGH SATURDAY...
STRONG UPPER LEVEL LOW PUSHING THROUGH THE FORECAST AREA THIS
AFTERNOON TRIGGERING WIDESPREAD SEVERE WEATHER. THIS ACTIVITY WILL
BE ENDING SHORTLY AFTER TROUGH PASSAGE...WITH BULK OF SEVERE
CONVECTION DONE BY EARLY THIS EVENING. SOME SHOWERS WILL LINGER
THROUGH MIDNIGHT...MAINLY OVER THE NORTHERN ZONES WITH BRIEF PERIOD
OF NW FLOW. STRONG SUBSIDENCE ELSEWHERE WILL CLEAR SKIES OUT
RATHER QUICKLY...WITH MUCH COOLER TEMPS EXPECTED OVERNIGHT.
LIGHT NORTHWEST FLOW SETS UP ON FRIDAY...AND WILL GRADUALLY SWING
BACK AROUND TO THE WEST BY SATURDAY. EXPECT A FEW DIURNALLY DRIVEN
STORMS BOTH DAYS...MAINLY CONFINED TO THE HIGHER TERRAIN. SLIGHTLY
BELOW SEASONAL TEMPS EXPECTED ON FRIDAY...WITH READINGS JUMPING A
GOOD 5 TO 10 DEGREES BY SATURDAY.
.LONG TERM DISCUSSION...SATURDAY NIGHT THROUGH WEDNESDAY...
HIGH PRESSURE WILL BECOME CENTERED OVER THE FOUR CORNERS REGION THIS
WEEKEND AND WILL REMAIN IN PLACE THROUGH LATE NEXT WEEK. MOISTURE
SNEAKING NORTHWARD WILL BE GETTING RECYCLED DAILY TO TRIGGER
DIURNALLY DRIVEN CONVECTION EACH AFTERNOON AND EVENING...FOCUSED
PRIMARILY ON THE HIGHER TERRAIN. TEMPS WILL BE RUNNING NEAR TO
SLIGHTLY ABOVE SEASONAL NORMS THROUGH THE PERIOD.
&&
.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL IMPACT THE
REGION TODAY RESULTING IN STRONG OUTFLOW WINDS. FAST MOVING STORMS
WILL BE CAPABLE OF GENERATING WIND GUSTS OF 35 TO 45 MPH. STRONGER
CELLS WILL BE CAPABLE OF PRODUCING BRIEF MVFR VSBY IN MODERATE TO
HEAVY RAIN. CONDITIONS WILL BEGIN TO IMPROVE FROM WEST TO EAST THIS
AFTERNOON AS THE STORM SYSTEM PASSES OVERHEAD. SHOWERS AND
THUNDERSTORMS WILL DIMINISH EARLY IN THE EVENING AND A RETURN
TO VFR CONDITIONS IS EXPECTED REGION WIDE FOR THE REMAINDER OF THE
NIGHT.
&&
.FIRE WEATHER...
STRONG WEST TO SOUTHWEST WINDS HAVE DEVELOPED ACROSS SOUTHWEST
COLORADO THIS AFTERNOON AS AN UNSEASONABLY STRONG UPPER LOW MOVES
INTO NORTHWEST COLORADO. DRIER AIR IS BEING ADVECTED INTO THE FOUR
CORNERS REGION WITH RELATIVE HUMIDITY LEVELS DROPPING INTO THE LOWER
TEENS...COMBINING WITH DRY FUELS TO CREATE CRITICAL FIRE WEATHER
CONDITIONS. SOME RECOVERY IN THE RELATIVE HUMIDITY IS EXPECTED BY
MID EVENING...BUT WINDS MAY REMAIN ELEVATED AS A COLD FRONT
APPROACHES AND THEN MOVES THROUGH WESTERN COLORADO THIS EVENING.
THIS WILL BRING A WIND SHIFT TO THE NORTH TO NORTHWEST...WITH
WINDS EXPECTED TO BECOME LIGHT BY MIDNIGHT.
TEMPERATURES WILL RETURN TO NEAR NORMAL BY FRIDAY...WARMING TO
ABOVE NORMAL THROUGH THE WEEKEND. WINDS ALOFT HOWEVER LOOK TO BE
MUCH LIGHTER THAN DAYS PAST WITH HIGH PRESSURE BUILDING IN ALOFT.
THE MAIN CONCERN COULD TURN TO AFTERNOON THUNDERSTORMS THAT MAY
CONTAIN LITTLE RAINFALL.
A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM THIS EVENING. THE
AREAS COVERED BY THIS WARNINGS ARE THE LOWER ELEVATIONS OF FAR
SOUTHWEST COLORADO...WHERE FUELS ARE CONSIDERED CRITICALLY DRY.
&&
.HYDROLOGY...
HOT TEMPERATURES CONTINUE THE SNOWMELT RUNOFF FROM HIGH ELEVATION
SNOWPACK. THEREFORE RIVER LEVELS WILL REMAIN HIGH THIS WEEK. MANY
RIVERS ARE ABOVE BANKFULL WITH A FEW ABOVE FLOOD STAGE.
SOME RIVER POINTS WILL INCREASE AGAIN THE END OF THE WEEK INCLUDING
THE GREEN AT JENSEN AND DUCHESNE AT RANDLETT. THE DUCHESNE RIVER MAY
SEE SOME THE HIGHEST PEAK OF THE SEASON.
WATERWAYS REMAIN DANGEROUS DUE TO FAST MOVING COLD WATER AND THE
POTENTIAL FOR BANK EROSION.
CURRENT HIGHLIGHTS IN EFFECT INCLUDE...
...FLOOD WARNINGS...
IN EASTERN UTAH...
GREEN RIVER...
...WESTERN GRAND AND EASTERN EMERY COUNTY UNTIL 900 AM MONDAY.
...NEAR JENSEN UTAH UNTIL FURTHER NOTICE.
FROM MELTING SNOW
...NORTHWEST UINTAH COUNTY UNTIL FURTHER NOTICE.
IN WESTERN COLORADO...
COLORADO RIVER...
...NEAR CAMEO UNTIL FURTHER NOTICE
...FLOOD ADVISORIES...
IN WESTERN COLORADO...
...EAGLE CO UNTIL FRIDAY...
...ROUTT CO UNTIL FRIDAY...
COLORADO RIVER...
...NEAR THE COLORADO-UTAH STATELINE UNTIL FURTHER NOTICE.
EAGLE RIVER...
...NEAR GYPSUM UNTIL FRIDAY AFTERNOON.
...NEAR DOTSERO INCLUDING GLENWOOD CANYON THROUGH FRIDAY.
IN EASTERN UTAH...
GREEN RIVER...
...EASTERN DAGGETT COUNTY UNTIL 530 PM SUNDAY.
COLORADO RIVER...
...NEAR THE COLORADO-UTAH STATELINE UNTIL FURTHER NOTICE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM.....JDC
LONG TERM......AS/JDC
AVIATION.......DP
FIRE WEATHER...DP
HYDROLOGY......AS
UPDATE.........EH
Hazardous weather outlook, Jun 30, 9:37 PM MST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1037 PM MDT THU JUN 30 2011
COZ001>014-017>023-UTZ022>025-027>029-011200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
1037 PM MDT THU JUN 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...REST OF TONIGHT...
ABOVE NORMAL TEMPERATURES DURING THE PREVIOUS FEW DAYS WILL KEEP
RIVERS RUNNING HIGH AND FAST THROUGH TONIGHT. NUMEROUS FLOOD
ADVISORIES AND WARNINGS REMAIN IN EFFECT FOR MUCH OF NORTHWEST
COLORADO AND NORTHEAST UTAH.
PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY EVENING. HOT
AND DRY CONDITIONS RETURN SATURDAY THROUGH THE FIRST PART OF THE WEEK
WITH STORMS POSSIBLE OVER THE HIGHER TERRAIN AS MOISTURE WORKS ITS
WAY IN BY EARLY NEXT WEEK FROM THE SOUTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
TGJT
Flood, Grand
- When
- July 1, 12:00 AM MST to July 15, 12:00 PM MST
- Where
- Grand County, 31.29 mi N of Daly Siding to 32.69 mi SSW of Elgin
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 39.428, -110.012
Areal flood warnings remained in effect for the first week of July along the Green River in Western Grand County, including the town of Green River. The flood stage at Green River was topped on July 2nd, where it remained for the next 5 days before slowly falling and eventually went below bank level by July 15th. Mitigation work by Grand County was needed through the first week of July to keep water off the city golf course and adjacent state park. Erosion of river banks continued during the high flows and flood waters remained over low lying ranch and farm lands near the river.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 1 to 31, 201115 deaths · 223 injured · 6 events
- Tornadoes and Hail in Minnesota, July 1, 201110 injured · $12 million · EF1 · 127 events
- Tornado and Hail in Wisconsin, July 1, 20111 death · $80,000 · EF2 · 51 events
- Drought in Texas, July 1 to 31, 2011$500 million · 24 events
- Tornadoes and Flash Flood in Minnesota, July 1, 2011$790,000 · EF2 · 20 events
- Heat in Missouri, July 1 to 3, 201122 injured · 22 events
- Drought in Kansas, July 1 to 31, 2011$51 million · 18 events
- Excessive Heat in Oklahoma, July 1, 201120 injured · 10 events
- Rip Current in Texas, July 1, 20111 death · 1 injured · 1 event
- Wildfire in New Mexico, July 1 to 31, 2011$17 million · 1 event
- Wildfire in Arizona, July 1 to 8, 2011$15 million · 1 event
- Drought in Texas, July 1 to 31, 2011$949,000 · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364281.